Hail, Itasca
- When
- July 19, 1:54 PM CST to 1:56 PM CST
- Where
- Itasca County, 1.38 mi S of Grand Rpds Sugar Arp
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.150, -93.650
A warm front moved across the Northland during the day on the 19th setting the stage for severe storms during the afternoon and evening across the region. The storms that developed were prolific hail producers with hail to the size of baseballs reported in northern Itasca County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A warm front moved across the Northland during the day on the 19th setting the stage for severe storms during the afternoon and evening across the region. The storms that developed were prolific hail producers with hail to the size of baseballs reported in northern Itasca County. A few isolated reported of tree damage were received, but hail was the primary threat from these storms. Additionally, lightning struck a barn that was over 100 years old starting a fire that completely destroyed the barn.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 19, 1:07 PM CST, 47 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 207 PM CDT Wed Jul 19 2023 .DISCUSSION...(This evening through Tuesday) Issued at 207 PM CDT Wed Jul 19 2023 Thunderstorms this afternoon and evening with severe storms possible. Fairly quiet weather for the rest of the week once those pass, with a warming trend into the weekend and beyond. Morning showers and embedded thunderstorms spurred along by an area of WAA have been steadily pushing east out of the area early this afternoon, leaving behind an area of clearing across northern Minnesota in the warm sector of our approaching low pressure. This area has seen a blossoming of higher dew points, growing CAPE, and steep low level lapse rates since late this morning, with the occasional agitated cu development seen on satellite beginning as of the writing of this discussion. Slightly further south a nice upper level jet is coursing across the Midwest, gifting an area of nice shear across central Minnesota. Across the occluded front of the low pressure in far southern Manitoba, convection has already initiated and grown southeastward towards the International Border. Through this afternoon, expecting an area of storms along and in front of the cold front to fire, with initial discrete cells then tracking eastward. Along Highway 2 and northwestward over far north- central MN there does exist a narrow zone and window for a possible weak tornado. As storms translate southeast, they will enter an environment closer to that upper level jet, exacerbating the large hail and damaging wind threat for areas along and south of Highway 2 between Grand Rapids, Duluth, and Iron River - especially for areas around the I-35 corridor. Across a good portion of this area, hodographs are very long and straight, exacerbating the large hail threat with both right and left moving supercells. CAMS continue to be in agreement that multiple lines of discrete storms come together this evening and conglomerate into a messier mixed mode of storms within a less ideal atmosphere, which should begin to decrease the severe threat, with just rain showers and embedded thunderstorms continuing into the early morning hours. After today, a quieter upper level flow for a couple days keeps us mostly precipitation free Thursday and Friday, before another little shortwave Saturday brings the chance for some passing scattered showers. Into next week and the end of July, general mid level ridging is expected to become dominant, keeping us in a warming pattern, with a good chance for above normal temperatures into August 1. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1216 PM CDT Wed Jul 19 2023 VFR conditions are returning to most terminals as the first round of showers and thunderstorms continues to push east and out of the region. Some MVFR scattered cumulus clouds are possible during a brief break before the next round of thunderstorms develops later today. This afternoon and evening expect stronger thunderstorms to develop and move east, with a messier area of more showery rain behind the initial round of storms. Heavy rain in thunderstorms could cause visibilities to drop and large hail and damaging wind gusts are possible. Overnight, as showers and thunderstorms move out of the region, fog is expected to develop, with the highest confidence of fog development for HIB, DLH, and HYR. Some visibilities may drop lower than current TAFs show, but did not have the confidence to go lower with this forecast issuance. && .MARINE... Issued at 207 PM CDT Wed Jul 19 2023 A brief period of gusty northeast winds will continue this afternoon. Thunderstorms, some severe, are possible through this evening with large hail and damaging winds being the primary hazards. Rain and thunderstorm chances move east overnight into Thursday and winds switch to be westerly Thursday and Friday. Winds will be more northeast in the overnight hours and southwest during the day. Not expecting winds to be too strong but some gusts up to 15 knots possible. This will continue to produce upwelling along the North Shore. Winds stay southwesterly into the weekend with occasional chances for passing rain showers. && .PRELIMINARY POINT TEMPS/POPS... DLH 53 76 56 79 / 80 10 0 20 INL 53 77 53 79 / 60 10 0 20 BRD 58 77 55 79 / 30 0 0 20 HYR 54 75 51 81 / 80 20 0 20 ASX 54 75 56 80 / 80 20 0 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Levens AVIATION...Levens MARINE...Levens
Hazardous Weather Outlook National Weather Service Duluth MN 906 AM CDT Wed Jul 19 2023 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201415- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 906 AM CDT Wed Jul 19 2023 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight A few thunderstorms will be possible this morning/ Isolated to scattered severe storms are expected this afternoon into the evening. Threats include hail up to 2 inches in diameter, damaging wind to 70 mph, and a tornado. The storms will also produce heavy rain and if multiple storms track over the same area, minor flooding will also be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered thunderstorms will be possible Thursday and into the weekend. Severe weather is not likely at this time. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this afternoon and evening. LSZ121-140>148-150-201415- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 906 AM CDT Wed Jul 19 2023 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight A few thunderstorms will be possible this morning with scattered strong to severe storms expected this afternoon and evening across Western Lake Superior. The main threats are large hail and damaging winds. A waterspout is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periodic chances for more thunderstorms will occur Friday into Tuesday. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth
Special Weather Statement
National Weather Service Duluth MN
1057 AM CDT Wed Jul 19 2023
MNZ019-191630-
Central St. Louis MN-
1057 AM CDT Wed Jul 19 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL ST.
LOUIS COUNTY THROUGH 1130 AM CDT...
At 1057 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Eveleth, or 20 miles east of Hibbing, moving east at
25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Whiteface Reservoir, Makinen, Iron Junction, Comstock Lake, Murphy
Lake, Melrude, Markham, and Zim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4726 9266 4744 9259 4740 9196 4710 9205
TIME...MOT...LOC 1557Z 282DEG 21KT 4735 9251
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MeldeSpecial Weather Statement
National Weather Service Duluth MN
1114 AM CDT Wed Jul 19 2023
WIZ001-002-191645-
Douglas WI-Bayfield WI-
1114 AM CDT Wed Jul 19 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WESTERN BAYFIELD AND
CENTRAL DOUGLAS COUNTIES THROUGH 1145 AM CDT...
At 1114 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Range, to 7 miles southwest of
Hawthorne, to 10 miles north of Dairyland, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Hawthorne around 1130 AM CDT.
Other locations in the path of these storms include Poplar, Lake
Nebagamon, Maple, Brule and Solon Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4664 9157 4646 9150 4626 9176 4633 9222
4645 9209 4658 9211
TIME...MOT...LOC 1614Z 267DEG 25KT 4654 9202 4645 9200 4636 9212
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MeldeSpecial Weather Statement
National Weather Service Duluth MN
237 PM CDT Wed Jul 19 2023
MNZ018-192000-
North Itasca MN-
237 PM CDT Wed Jul 19 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN ITASCA
COUNTY THROUGH 300 PM CDT...
At 237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blackduck, or 20 miles northeast of Bemidji, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Alvwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
Anyone at a campground should seek sturdy shelter until this storm
passes.
&&
LAT...LON 4780 9442 4784 9426 4758 9417 4756 9441
4759 9442
TIME...MOT...LOC 1937Z 256DEG 14KT 4766 9452
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BrittSpecial Weather Statement
National Weather Service Duluth MN
240 PM CDT Wed Jul 19 2023
MNZ035-036-192015-
Northern Aitkin MN-South Aitkin MN-
240 PM CDT Wed Jul 19 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL AITKIN
COUNTY THROUGH 315 PM CDT...
At 239 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Aitkin, or 20 miles southwest of Big Sandy Lake,
moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Palisade, McGregor and Mille Lacs Band East Lake Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4655 9378 4673 9375 4673 9323 4646 9327
TIME...MOT...LOC 1939Z 276DEG 22KT 4663 9367
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BrittPreliminary Local Storm Report
National Weather Service Duluth MN
244 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM Rain 3 SE Buhl 47.47N 92.73W
07/19/2023 M1.15 inch St. Louis MN Public
Measured rainfall since midnight. Report
sent in via social media.
&&
WFUSpecial Weather Statement
National Weather Service Duluth MN
248 PM CDT Wed Jul 19 2023
MNZ036>038-192015-
Pine MN-Carlton/South St. Louis MN-South Aitkin MN-
248 PM CDT Wed Jul 19 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN AITKIN,
NORTHWESTERN PINE AND SOUTHWESTERN CARLTON COUNTIES THROUGH 315 PM
CDT...
At 247 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Malmo, or 16 miles east of Mille Lacs Lake, moving east
at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
McGrath around 255 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4644 9372 4648 9291 4621 9292 4623 9343
4624 9343 4625 9344 4625 9372
TIME...MOT...LOC 1947Z 270DEG 25KT 4636 9336
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BrittThe Duluth radar (KDLH), 115 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
25 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Numerous stones of 2 to 2.5 inches in diameter were observed.
Lightning struck a 100-year-old barn in Blackhoof Township leading to a fire that completely destroyed the barn. No injuries or fatalities were reported and no other structures were impacted, but the barn was a total loss.
The large hail broke windows and dented a car.
Several 8 to 10 inch diameter aspen trees were downed pointing from northwest to southeast.
A small 5 inch diameter tree was blown down to the west.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118381, 1118382, 1118383, 1118384, 1118385, 1118386, 1118414, 1118387, 1118388, 1118389, 1118390, 1118391, 1118392, 1118402, 1118398, 1118403, 1118401, 1118394, 1118393, 1118399, 1118406, 1118407, 1118395, 1118396, 1118397, 1118404, 1118405, 1118400.